Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 246, NWS Grand Forks, ND

August 9, 2020Hubbard County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 9, 2020, 5:31 PM CDT for Hubbard County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2020, 5:31 PM CDT (22:31 UTC)
Expired
Aug 9, 2020, 6:00 PM CDT
In force
29 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Hubbard County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 183 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 12:18 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2020-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2020-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2237 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

565 
WUUS53 KFGF 092231
SVRFGF
MNC057-092300-
/O.NEW.KFGF.SV.W.0246.200809T2231Z-200809T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
531 PM CDT Sun Aug 9 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Hubbard County in north central Minnesota...

* Until 600 PM CDT.

* At 531 PM CDT, a severe thunderstorm was located near Lake George,
  or 18 miles southwest of Bemidji, moving east at 45 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will be near...
  Kabekona around 540 PM CDT.
  Guthrie around 545 PM CDT.
  Laporte and Benedict around 550 PM CDT.

Other locations impacted by this severe thunderstorm include Camp
Thunderbird East and Camp Thunderbird West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4700 9517 4741 9516 4740 9467 4696 9466
TIME...MOT...LOC 2231Z 268DEG 41KT 4723 9505 

HAIL...0.75IN
WIND...70MPH
 
$$

TG
2 follow-up statements
606 
WWUS53 KFGF 092241
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
541 PM CDT Sun Aug 9 2020

MNC057-092300-
/O.CON.KFGF.SV.W.0246.000000T0000Z-200809T2300Z/
Hubbard MN-
541 PM CDT Sun Aug 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN HUBBARD COUNTY...

At 541 PM CDT, a severe thunderstorm was located over Kabekona, or 17
miles south of Bemidji, moving east at 45 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

This severe storm will be near...
  Guthrie around 545 PM CDT.
  Laporte and Benedict around 550 PM CDT.

Other locations impacted by this severe thunderstorm include Camp
Thunderbird East and Camp Thunderbird West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4704 9503 4741 9503 4740 9467 4696 9466
TIME...MOT...LOC 2241Z 268DEG 41KT 4723 9488 

HAIL...0.75IN
WIND...70MPH
 
$$

TG
113 
WWUS53 KFGF 092300
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
600 PM CDT Sun Aug 9 2020

MNC057-092310-
/O.EXP.KFGF.SV.W.0246.000000T0000Z-200809T2300Z/
Hubbard MN-
600 PM CDT Sun Aug 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUBBARD COUNTY
HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
north central Minnesota.

LAT...LON 4704 9503 4741 9503 4740 9467 4696 9466
TIME...MOT...LOC 2300Z 268DEG 41KT 4724 9458 

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:06 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 9, 4:06 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
406 PM CDT Sun Aug 9 2020

.SHORT TERM...(This evening through Monday night)
Issued at 354 PM CDT Sun Aug 9 2020

Ongoing severe weather, so discussion is brief. Cold frontal
system now moving across northwest MN and southeastern ND with
stronger deep layer shear across northwest MN and deeper
instabilities in far southeast ND into west central MN. System is
progressive and expected to exit the FA through 7pm CDT. Expect
northwesterly winds behind the front with a steadily clearing and
drying airmass settling over the area tonight through Monday.

Overnight lows should settle into the 50s, with Monday daytime
highs reaching into the middle to upper 70s, under fair skies and
gusty westerly blayer winds.

.LONG TERM...(Tuesday through Sunday)
Issued at 354 PM CDT Sun Aug 9 2020

Zonal flow sets up early in the workweek with a shortwave ridge
moving across Sask Monday night, keeping the first half of the work
week dry with afternoon highs in the 80s.  Humidity values will be
the driest on Tuesday before weak return flow sets up going into
Wednesday.  An upper level pattern shift will help SW flow aloft set
up going into the latter part of the week as an upper low begins to
wobble over nrn Alberta, bringing a more unsettled pattern to the
area Wed-Sat.  While afternoon highs generally stay in the 80s for
the latter half of the week into the weekend, dewpoints will rise
into the upper 60s to low 70s, bringing a return of humid weather to
the region as PWAT values climb to around 1.25 to 1.50 inches by
week's end.  Can expect isolated to scattered storms through the
Wed-Sat period. Sunday should see drying and clearing conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1253 PM CDT Sun Aug 9 2020

Strong to severe thunderstorms are expected to continue along a
cold frontal boundary extending from the Lake of the Woods down
through the Fargo-Moorhead area to near Aberdeen. This system
should track eastward out the FA through early evening eastern
with KBJI and KFAR still seeing some impacts. Else, expect VFR
conditions west of the frontal boundary, through early evening,
then widespread VFR conditions overnight into MOnday... with winds
turning from the west-northwest.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Severe Thunderstorm Watch 423 until 7pm CDT.
MN...Severe Thunderstorm Watch 423 until 7pm CDT.

SHORT TERM...Gust
LONG TERM...JR/Gust
AVIATION...Gust
Hazardous weather outlook, Aug 9, 4:26 AM CDT, 13 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
426 AM CDT Sun Aug 9 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-100930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
426 AM CDT Sun Aug 9 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Multiple rounds of thunderstorms will be possible today. The first
round will impact during the early morning hours mainly south of
the I-29/Highway 10 corridor. Hail up to 1 inch and wind gusts to
60 mph will be possible. These storms will move eastward out of
the area by mid-day.

Additional thunderstorms will move in from western North Dakota
during the late morning and into the afternoon as a cold front
moves into the region. Depending on how the morning activity plays
out, there is the possibility of hail up to 1 inch, wind gusts to
75 mph, and even a brief tornado spin up as a complex of
thunderstorms moves across the area during the afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorm chances will be possible during the middle
to later part of the work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 9, 3:47 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
347 PM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     9 NNE MAVIE             48.27N 95.90W
08/09/2020  M59 MPH          Marshall           MN   MESONET

            PEAK WIND MEASURED AT THE AGASSIZ RAWS STATION.

&&

GGUST
Special weather statement, Aug 9, 4:24 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
424 PM CDT Sun Aug 9 2020

NDZ052-092200-
Sargent ND-
424 PM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SARGENT COUNTY UNTIL
500 PM CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cogswell, or 59 miles west of Wahpeton, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Cogswell around 430 PM CDT.
  Brampton around 435 PM CDT.
  Forman around 455 PM CDT.
  Rutland and Havana around 500 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern North Dakota.

LAT...LON 4595 9801 4616 9801 4617 9800 4620 9800
      4618 9744 4595 9756
TIME...MOT...LOC 2124Z 274DEG 14KT 4606 9782

DJR
Local storm report, Aug 9, 4:36 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
436 PM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND DMG     5 S SOLWAY              47.45N 95.13W
08/09/2020                   Beltrami           MN   EMERGENCY MNGR

            MATURE TREES BLOWN DOWN.

&&

GGUST
Local storm report, Aug 9, 4:53 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
453 PM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     TSTM WND DMG     4 N MAVIE               48.20N 95.94W
08/09/2020                   Marshall           MN   LAW ENFORCEMENT

            DOORS AND END OF A POLESHED BLOWN OUT. TREES BLOWN DOWN.
            DEBRIS DAMAGE TO HOUSE AND VEHICLE WINDOWS AND HOUSE
            SIDING. TIME ESTIMATED BASED ON RADAR.

&&

GGUST
Local storm report, Aug 9, 4:56 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
456 PM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     7 NNW WASKISH           48.26N 94.57W
08/09/2020                   Beltrami           MN   EMERGENCY MNGR

            LARGE TREES BLOWN DOWN IN THE BIG BOG STATE PARK. MN DNR
            CALLED IN TO HELP CUT TREES TO ASSIST TRAPPED CAMPERS.

&&

GGUST
Special weather statement, Aug 9, 5:28 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
528 PM CDT Sun Aug 9 2020

MNZ017-024-092300-
Hubbard MN-South Beltrami MN-
528 PM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR HUBBARD AND SOUTHEASTERN BELTRAMI
COUNTIES UNTIL 600 PM CDT...

At 527 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wilton to near Emmaville. Movement was
east at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Strong thunderstorms will be near...
  Wilton around 530 PM CDT.
  Camp Wilderness, Bemidji and Emmaville around 535 PM CDT.
  Lavinia, Rosby and Lake Bemidji State Park around 540 PM CDT.
  Benedict and Akeley around 550 PM CDT.
  Pennington around 600 PM CDT.

Other locations impacted by these storms include Camp Thunderbird
East and Camp Thunderbird West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4741 9467 4696 9466 4700 9517 4753 9513
      4760 9442 4741 9442
TIME...MOT...LOC 2227Z 268DEG 41KT 4746 9505 4708 9508

TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:36 AM CDTSpecial Weather StatementFGFGrant, Wilkin54 min
Aug 9, 4:55 AM CDTSpecial Weather StatementFGFOtter Tail65 min
Aug 9, 5:49 AM CDTSpecial Weather StatementFGFBecker, Wadena56 min
Aug 9, 7:10 AM CDTSpecial Weather StatementFGFNorman65 min
Aug 9, 8:41 AM CDTSpecial Weather StatementFGFLake of the Woods64 min
Aug 9, 12:21 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall54 min
Aug 9, 1:08 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau67 min
Aug 9, 1:39 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk66 min
Aug 9, 2:01 PM CDTTornado WarningFGFMarshall, Pennington, Polk44 min
Aug 9, 2:05 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk, Red Lake55 min
Aug 9, 2:10 PM CDTSevere Thunderstorm WarningFGFNorman, Polk, Red Lake65 min
Aug 9, 2:20 PM CDTTornado WarningFGFBeltrami, Marshall40 min
Aug 9, 2:42 PM CDTTornado WarningFGFBeltrami, Clearwater, Marshall, Pennington, Polk, Red Lake48 min
Aug 9, 2:49 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall, Roseau56 min
Aug 9, 2:52 PM CDTSevere Thunderstorm WarningFGFClay, Norman53 min
Aug 9, 2:57 PM CDTTornado WarningFGFBeltrami, Marshall33 min
Aug 9, 3:06 PM CDTTornado WarningFGFLake of the Woods, Roseau24 min
Aug 9, 3:12 PM CDTSevere Thunderstorm WarningFGFPolk, Red Lake63 min
Aug 9, 3:18 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Lake of the Woods, Marshall, Pennington, Polk and 2 more57 min
Aug 9, 3:20 PM CDTSevere Thunderstorm WarningFGFClay22 min
Aug 9, 3:35 PM CDTTornado WarningFGFClay, Norman18 min
Aug 9, 3:41 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard, Mahnomen, Norman, Polk and 1 more64 min
Aug 9, 3:47 PM CDTTornado WarningFGFLake of the Woods28 min
Aug 9, 3:53 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Clearwater, Hubbard, Mahnomen, Norman48 min
Aug 9, 4:38 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen, Norman and 1 more52 min
Aug 9, 5:28 PM CDTSpecial Weather StatementFGFHubbard32 min
Aug 9, 5:33 PM CDTSpecial Weather StatementFGFClearwater57 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.